You are not currently logged in.
Access JSTOR through your library or other institution:
If You Use a Screen ReaderThis content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Expressing a Random Variable in Terms of Uniform Random Variables
The Annals of Mathematical Statistics
Vol. 32, No. 3 (Sep., 1961), pp. 894-898
Published by: Institute of Mathematical Statistics
Stable URL: http://www.jstor.org/stable/2237849
Page Count: 5
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Preview not available
This note suggests that expressing a distribution function as a mixture of suitably chosen distribution functions leads to improved methods for generating random variables in a computer. The idea is to choose a distribution function which is close to the original and use it most of the time, applying the correction only infrequently. Mixtures allow this to be done in probability terms rather than in the more elaborate ways of conventional numerical analysis, which must be applied every time.
The Annals of Mathematical Statistics © 1961 Institute of Mathematical Statistics